by Neil Bauman, Ph.D.
“When “Jonathan” took a course of Erythromycin prescribed by his doctor, the last thing on his mind was that this drug would cause him to lose hearing in one ear, give him hyperacusis and balance problems, and result in “horrific bilateral tinnitus.”
No one warned “Eunice” that taking the anti-depressant drug Amitriptyline would result in “screaming tinnitus”, a condition much worse than her original depression.
Without warning, drugs that were prescribed for Jonathan and Eunice to treat other health issues resulted in loud, intrusive tinnitus, making their lives almost unbearable. (These stories are true, although I’ve changed their names.)
Ototoxic (OH-toe-TOKS-ik) drugs are those medications that can cause ototoxic (ear damaging) side effects to your ears. Such drugs can cause hearing loss, hyperacusis (normal sounds now too loud), tinnitus and other phantom sounds, and a whole host of balance problems. This does not happen to everyone who takes drugs by any means, but it does happen to a significant number of unfortunate people.
Note this well. Even though a drug’s description lists tinnitus as a side effect, it does not mean that you will develop tinnitus if you take it. Some people do. Many don’t. The problem is that you don’t know into which class you will fall. Therefore, you should learn about the side effects of any drug before you begin taking it. Be particularly cautious until you know that any given drug won’t adversely affect your ears….”
This is the beginning of my article on drugs and tinnitus that the American Tinnitus Association published in their April 2009 edition of Tinnitus Today. Read the the rest of this article here.